Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 168, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Sep 30, 2016, 2:11 PM EDT for Roane County, West Virginia. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 30, 2016, 2:11 PM EDT (18:11 UTC)
- Expired
- Sep 30, 2016, 2:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Roane County, WV
The radar
The Charleston,WV radar (KRLX), 66 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 2:17 PM EDT | HAIL 0.88 | Gandeeville, WV | |
| Sep 30, 2:24 PM EDT | HAIL 1.75 | 5 Nw Spencer, WV | GOLFBALL HAIL REPORTED AT THE ROANE COUNTY GOLF COURSE. EST DURATION OF 10 MINS. TIME BASED ON RADAR |
| Sep 30, 2:30 PM EDT | HAIL 2.3 | 3 Nnw Spencer, WV | |
| Sep 30, 2:34 PM EDT | HAIL 1.75 | 2 W Spencer, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
970
WUUS51 KRLX 301811
SVRRLX
WVC087-301845-
/O.NEW.KRLX.SV.W.0168.160930T1811Z-160930T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
211 PM EDT FRI SEP 30 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ROANE COUNTY IN CENTRAL WEST VIRGINIA...
* UNTIL 245 PM EDT
* AT 210 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF SPENCER...MOVING NORTH AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
SPENCER...REEDY...WALTON...GANDEEVILLE AND HARMONY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3891 8138 3890 8135 3890 8133 3889 8125
3862 8137 3864 8152 3890 8152 3893 8149
TIME...MOT...LOC 1810Z 192DEG 24KT 3870 8142
HAIL...1.00IN
WIND...60MPH
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 12:13 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 30, 12:13 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1213 PM EDT FRI SEP 30 2016 .SYNOPSIS... A large upper level low will bring unsettled wet weather through tonight. Dry slot moves over this weekend, lowering chances for showers. High pressure early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 1200 PM Friday... Adjusted PoPs and Wx per latest radar images. There are two bands of PCPN, one affecting the northeast portions of WV, the otherone across the OH river into southeast OH. Temperatures look good. Increased QPF especially with the rain band to the northeast. No other changes necessary. As of 650 AM Friday... Upper low spinning to our west creating a favorable environment for showers and thunderstorms. Radar shows steady rainfall has been training over the far northeastern counties. Most gages clocking in at around 0.30"/hr though over the period up to 4 or more inches of rain have fallen, so have raised areal flood warnings for this. Will continue to monitor the area for flash flooding potential, but at the current time the flash flood threat is under control. Great model consensus on another round of convection developing this morning as atmosphere destabilizes. Additional rainfall amounts of an inch or more are possible with this round of convection. Rain activity on the decrease this afternoon/evening as upper low oscillates northward. && .SHORT TERM /SATURDAY THROUGH MONDAY/... As of 300 AM Friday... Will still be dealing with pesky upper low through much of the short term period. Models in decent agreement with it drifting back north and then northeast as we head into next week. Overall, it looks like the CWA should be in the dry slot for much of the period with just some low POPs along and west of the Ohio River, and in the WV mountainous counties both Saturday and Sunday afternoon. Eventually may need to bump POPs up some on Sunday as a lobe of vorticity rotates around the upper low crossing CWA during the afternoon. Granted, not a hole lot of solar heating to provide extra instability with plenty of clouds in place. Temperatures stay fairly close to normal for early October. Used a blend of US consensus and the ECMWF MOS for temperatures. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... As of 1205 PM Thursday... Period will begin with pesky upper low moving away from the region. Upper level ridge will build in as an upper level trof approaches from the west. Models differ on the track of Tropical Storm Matthew. GFS has the system moving along the North Carolina coast while the ECMWF has it well to the south. Current thinking is to follow WPC timing which is close to that of the GFS. End result should be dry weather Sunday night through Tuesday before the flow around Matthew begins to push some moisture westward into the mountains. This increasing moisture could result in some afternoon/evening showers and storms in the northern mountains Wednesday and Thursday. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... As of 230 AM Friday... Aviation continues to be tricky. Areas of +TSRA bringing IFR to portions of the forecast area. Showers will continue today bringing more potential for IFR. Generally kept tafs MVFR for the day with IFR mixed in. Pretty good bet for fog tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Low. ALTERNATE SCENARIOS: Coverage and timing of showers and storms today and resultant MVFR/IFR restrictions may vary from forecast. Amendments likely. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY M L L M M H H L M M M M HTS CONSISTENCY L L L L M H M M M H H H BKW CONSISTENCY M M M M M M H H H M H H EKN CONSISTENCY M M L H H H H H H H H H PKB CONSISTENCY M M H H L H H H H H H H CKB CONSISTENCY M M M M M M M M M M M M AFTER 18Z SATURDAY... Areas of IFR possible in showers and thunderstorms through Saturday, and in dense fog Sunday and Monday mornings. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JW/MZ NEAR TERM...ARJ/JW SHORT TERM...JSH/MZ LONG TERM...JSH/30 AVIATION...JW
Hazardous weather outlook, Sep 30, 6:42 AM EDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 642 AM EDT FRI SEP 30 2016 KYZ101>103-105-OHZ066-067-075-083>087-VAZ003-004-WVZ005>009-013>018- 024>027-033>036-011045- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH- VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL- MASON-JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE- 642 AM EDT FRI SEP 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ076-WVZ010-011-019-020-028>032-037>040-046-047-011045- WASHINGTON-PLEASANTS-TYLER-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 642 AM EDT FRI SEP 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. AREAL FLOODING POSSIBLE WITH TRAINING CELLS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 30, 8:33 AM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
833 AM EDT FRI SEP 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLOOD 3 SSE GREENBANK 38.38N 79.81W
09/30/2016 POCAHONTAS WV CO-OP OBSERVER
PORTIONS OF WV 84 NEAR COOP OBSERVERS HOME IS COVERED
IN DEBRIS AND AROUND 5 INCHES OF SWIFT MOVING WATER
&&
EVENT NUMBER RLX1601313
COOPERLocal storm report, Sep 30, 8:35 AM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
835 AM EDT FRI SEP 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLOOD DUNMORE 38.35N 79.88W
09/30/2016 POCAHONTAS WV CO-OP OBSERVER
FLOODING HAS CLOSED PORTIONS OF HIGHWAYS 28 AND 92 NEAR
DUNMORE
&&
EVENT NUMBER RLX1601314
COOPERLocal storm report, Sep 30, 10:33 AM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1033 AM EDT FRI SEP 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 AM FLOOD 4 NNE MILL CREEK 38.79N 79.94W
09/30/2016 RANDOLPH WV EMERGENCY MNGR
BACK RD FLOODED IN NUMEROUS LOCATIONS.
&&
EVENT NUMBER RLX1601315
NWLocal storm report, Sep 30, 1:02 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
102 PM EDT FRI SEP 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HEAVY RAIN DUNMORE 38.35N 79.88W
09/30/2016 M8.30 INCH POCAHONTAS WV PUBLIC
ACCUMULATED SINCE 8 PM LAST NIGHT.
&&
EVENT NUMBER RLX1601316
NWLocal storm report, Sep 30, 1:57 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
157 PM EDT FRI SEP 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM HEAVY RAIN 4 N MARLINTON 38.28N 80.09W
09/30/2016 M4.42 INCH POCAHONTAS WV TRAINED SPOTTER
SPOTTER MEASURED 4.42 INCHES OF STORM TOTAL RAIN
&&
EVENT NUMBER RLX1601317
COOPERThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 10:49 PM EDT | Special Weather Statement | RLX | Pocahontas | 116 min |
| Sep 30, 6:13 AM EDT | Areal Flood Warning | RLX | Pocahontas | 3 hr |
| Sep 30, 6:46 AM EDT | Areal Flood Warning | RLX | Barbour, Pocahontas, Randolph, Taylor, Upshur | 3 hr |
| Sep 30, 8:46 AM EDT | Areal Flood Warning | RLX | Pocahontas | 6 hr |
| Sep 30, 9:40 AM EDT | Areal Flood Warning | RLX | Pocahontas, Randolph | 6 hr |
| Sep 30, 2:31 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Roane, Wirt, Wood | 33 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.